Hail, Crittenden
- When
- February 22, 10:30 PM CST
- Where
- Crittenden County, Mattoon
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.400, -88.020
An isolated severe thunderstorm moved southeast across the Pennyrile region of western Kentucky. The storm produced sporadic reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm moved southeast across the Pennyrile region of western Kentucky. The storm produced sporadic reports of large hail. The storm occurred beneath a strengthening band of westerly winds in the mid levels of the atmosphere. A small-scale shortwave trough provided support for the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:58 PM CST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CST WED FEB 22 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CST WED FEB 22 2012 20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT. HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE FA. AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH AND EAST. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CST WED FEB 22 2012 IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS 15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY. AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS INDICATED WITH THIS FEATURE. BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6 AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1146 AM CST WED FEB 22 2012 WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR. S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW. TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE VALID TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 748 PM CST WED FEB 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 748 PM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS EVENING MAINLY TO THE NORTH OF A LINE FROM PERRYVILLE MISSOURI TO CALHOUN KENTUCKY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK OF A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING WINDS GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL MANITOU 37.37N 87.58W
02/22/2012 M1.00 INCH HOPKINS KY TRAINED SPOTTER
QUARTER SIZED HAIL.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL BREMEN 37.36N 87.22W
02/22/2012 E0.88 INCH MUHLENBERG KY LAW ENFORCEMENT
NICKEL AND DIME SIZED HAIL.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 NE CENTRAL CITY 37.31N 87.12W
02/22/2012 E0.25 INCH MUHLENBERG KY TRAINED SPOTTER
PEA SIZE HAIL.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL SOUTH CARROLLTON 37.34N 87.14W
02/22/2012 E0.25 INCH MUHLENBERG KY TRAINED SPOTTER
PEA SIZE HAIL.
&&
DPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 939 PM CST WED FEB 22 2012 ILZ086-087-230445- SALINE-GALLATIN- INCLUDING THE CITIES OF...HARRISBURG...SHAWNEETOWN 939 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND GALLATIN COUNTIES IN SOUTHERN ILLINOIS... A STRONG THUNDERSTORM WILL MOVE EASTWARD ACROSS SOUTHERN SALINE AND GALLATIN COUNTIES THROUGH 1030 PM. THIS STORM WILL CONTAIN HAIL UP TO THE SIZE OF DIMES AND HEAVY RAIN. THE STORM WILL PASS JUST SOUTH OF HARRISBURG AND EQUALITY...AND THEN BE LOCATED NEAR SHAWNEETOWN BY 1030 PM. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST WED FEB 22 2012 ILZ090-091-230500- POPE-HARDIN- INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN 1000 PM CST WED FEB 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POPE AND HARDIN COUNTIES IN SOUTHERN ILLINOIS... A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS NORTHERN POPE COUNTY INTO HARDIN COUNTY. THIS STORM WILL CONTAIN HAIL UP TO THE SIZE OF NICKELS. WINDS MAY BE GUSTY...ON THE ORDER OF 30 TO 40 MPH. THE STORM WILL AFFECT THE COMMUNITIES OF EDDYVILLE...KARBER RIDGE...AND CAVE IN ROCK BY 11 PM. MY
The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
4 hail. Local standard time, as filed.
Half-dollar size hail occurred on the south side of Madisonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359683, 359684, 359686, 359685.